The newest EMS urban legend is first responders ODing on fentanyl. The tales start usually with a cop on a drug bust or a traffic stop who suddenly falls ill, fentanyl being the culprit. That cop didn’t have symptoms of opiod use, but the legend doesn’t need facts to spread. The anchors talk about their day when it was all over the place and the new guys are freaking out about how dangerous this job is.
The rest of us are just shaking our heads and wondering how they all manage to dress themselves in the morning.
Let’s start with the obvious: Fentanyl is an opiod. It’s basically legal heroin for treating severe pain, or so say the little cards used to sell the pills to your Doctor. Totally legal with a prescription there’s a good chance that within 20 feet of you right now is enough fentanyl to put down a horse.
Yet you’re still alive.
Then there are those less than reputable folks using fentanyl as a replacement for heroin. They add a little fentanyl and a lot less heroin and can still give their customers that same high (or low, if you prefer). More concentrated dosing can pose a threat to rescuers except for one thing:
It’s outside your blood stream.
No rescuer is going to OD on fentanyl, carfentanyl or any other opiod or substance on the scene of an incident. If medics respond to a CO poisoning, go in with no masks, then get sick, did they OD on CO? Of course not.
Exposure is the word you’re looking for. Same as exposure to blood, feces or anything else on scene we have all the tools we need to not let something on the outside get inside.
Trouble is, when there isn’t blood or something else nasty readily visible many in our ranks seem to let their guard down. Using gloves with the clipboard, not having a drop pen, even driving with gloves on shows a lack of understanding of how things can transfer. I’ve been seen touching patients without gloves on while they’re poking out of my back pocket! The horror! But when I don’t know everything, the gloves are on. I even carry an N95 in that back pocket at all times, because you never really know.
We all need to take a deep breath and remember that while fentanyl is a white powder, we don’t need to activate the HazMat team every time we think we see it.
Step 1: Don’t touch it.
Step 2: If you do touch it, rinse your gloves off.
Step 3: Don’t rub your eyes, use your pen from your shirt, handle everything in the rig, then get surprised when you start to feel drowsy.
The urban legends came to life when an ambulance operator fell ill when driving to the hospital. A quick thinking partner in the back was able to give him some Narcan and he improved, but that’s a sign of accidental exposure, not an OD as was reported and shared online. I don’t have the details, but I understand how this powder works and how the skin and mucous membranes work and I can guarantee you there was a lapse in good isolation technique.
At a nasty choking recently, the intern got his gloves dirty and went to change them. He took them off wrong, got vomit on his hands, then wiped his pant leg before learning the hard lesson that gloves don’t go on wet hands. His preceptor never taught him to double glove or to simply add a layer. It’s that kind of lack of basics that leads to an exposure.
Get back to basics before the fentanyl monster jumps up from across the room and dives down your throat and makes you OD.